Minnesota, 2020

Hail and Damaging Wind in Minnesota, July 11, 2020

July 11, 2020 · NWS FSD · 11 events in 4 counties and zones

An upper-level wave dropped southeast from the Red River Valley through southwest Minnesota by midday, igniting convection along a southeastward pushing boundary. With unidirectional deep-layer shear around 30 knots and MLCAPE approaching 1500 J/kg, a few supercells developed with very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.1 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An upper-level wave dropped southeast from the Red River Valley through southwest Minnesota by midday, igniting convection along a southeastward pushing boundary. With unidirectional deep-layer shear around 30 knots and MLCAPE approaching 1500 J/kg, a few supercells developed with very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 11:07 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 11, 11:07 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1207 PM CDT Sat Jul 11 2020

.SHORT TERM...(Today and Tonight)
Issued at 316 AM CDT Sat Jul 11 2020

A fairly quiet night overall for the Tri-State region as most of the
convection has remained well to the south.  We are seeing a bit of
ACCAS across the far east that may have the potential to develop as
the weakened LLJ converges into western Minnesota towards daybreak.
Otherwise, next risk for convection will be more closely tied to
stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS
field continue to persist across north central South Dakota, but
despite increasing low-lvl convergence, lift has not been strong
enough to maintain any persistent updrafts.

Today: Upper wave will continue to drop into southeastern North
Dakota by daybreak, potentially inducing a few more scattered storms
in the lower Red River valley. The upper wave then begins to take on
more of southeastern track across Minnesota through the middle of
the day. Ahead of the wave, we should see modest MLCAPE values
approaching 1500 J/KG with fairly unidirectional speed shear around
30 knots.  An uptick in convection should begin late in the morning
along the Minnesota River Valley, on the southern and eastern edge
of the PV anomoly, and it's possible to see a couple strong to
severe storms just graze the eastern counties of our CWA through
mid- afternoon. Further west, slightly cooler air today is
expected, and dew points should begin to mix down into the 50s by
late afternoon. Occasional wind gusts to 25 mph will be possible.

Tonight: Skies should clear and winds turn light into Sunday
morning. Temperatures should cool into the 50s in most areas, and
this could lead to minor fog development in low lying areas and
along rivers.

.LONG TERM...(Sunday through Friday)
Issued at 316 AM CDT Sat Jul 11 2020

Sunday: High pressure will keep light winds light and variable on
Sunday. Temperatures remain near to slightly below normal in most
locations. A VERY nice mid-July day!

Monday: Troughing begins to move into the western US on Monday, and
this will in return produce lee-side troughing over the western High
Plains.  Winds at the surface will quickly swing to the southwest
and usher in warmer and more humid air.  A fairly stout EML will
advect into the area, and should serve to prevent convection for
most of the day despite moderate to high instability.  GFS/ECMWF
have cooled 700 mb temperatures slightly, which opens the door for a
slightly higher potential for pre-frontal convection by the early
evening hours. Higher potential for convection should arrive in the
post frontal airmass Monday night into Tuesday as the upper trough
flattens and mid-lvl temperatures cool.  While still three days
away, certainly a time period to monitor for severe weather risks
as highlighted by today's SPC day three outlook.

Tuesday-Friday: We should see high pressure swing into the area for
the middle of next week, cooling temperatures back slightly for at
least a day or two.  However, as we move towards the end of the week
and next weekend, mid-lvl flow turns nearly zonal in nature.  This
will create lower than normal confidence on precipitation chances
due to the persistence of weak minor shortwaves within the flow
regime. Temperatures will favor above normal levels heading into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1205 PM CDT Sat Jul 11 2020

Mostly clear skies are expected today, with northwest surface
winds gusting into the 20 to 25 kt range by mid-afternoon.
Thunderstorms are possible this afternoon in southwest MN and
northwest IA east of a KDVP to KOTG to KSPW line. A few of these
could be strong with frequent lightning, hail, and damaging wind
gusts. Storms exit the area after 11/2300z, with clearing skies
area-wide overnight. Winds will be light with good radiational
cooling, so patchy fog is possible for low spots that receive
rain from thunderstorms today.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 11, 3:09 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Sat Jul 11 2020

IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-120915-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon-
Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
409 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible late Monday into Monday
night. Strong to severe storms will be possible. Continue to
monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-
409 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms may develop late Saturday morning and
continue to move southeast through mid-afternoon. Isolated strong
to severe storms will be possible with the greatest risks coming
from quarter size hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible late Monday into Monday
night. Strong to severe storms will be possible. Continue to
monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early Saturday afternoon.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Lyon

When
July 11, 12:14 PM CST to 12:15 PM CST
Where
Lyon County, 4.03 mi ENE of Dudley
Reported by
Law Enforcement
Coordinates
44.460, -95.610

A wall cloud produced a brief funnel cloud.

Hail, Nobles

When
July 11, 12:27 PM CST to 12:30 PM CST
Where
Nobles County, 3.23 mi SSE of Kinbrae
Measured
1.75 in hail
Crop damage
$370,000
Reported by
Other Federal Agency
Coordinates
43.775, -95.485

Hail up to golf ball size pummeled crops in northeast Nobles county. Damage can be seen from satellite data. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Jackson

When
July 11, 12:44 PM CST to 12:46 PM CST
Where
Jackson County, 2.81 mi S of Okabena
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.690, -95.330

Hail, Jackson

When
July 11, 12:56 PM CST to 12:59 PM CST
Where
Jackson County, 2.81 mi S of Lakefield
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.640, -95.190

Thunderstorm Wind, Jackson

When
July 11, 12:56 PM CST to 12:58 PM CST
Where
Jackson County, 2.81 mi S of Lakefield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.640, -95.190

Wind gusts accompanied hail up to golf ball size.

Hail, Jackson

When
July 11, 1:00 PM CST to 1:02 PM CST
Where
Jackson County, 6.29 mi SSW of Lakefield
Measured
2.5 in hail
Reported by
Social Media
Coordinates
43.600, -95.240

Hail size estimated from photo on social media.

Hail, Jackson

When
July 11, 1:00 PM CST to 1:02 PM CST
Where
Jackson County, 5.19 mi ESE of Spafford
Measured
2.5 in hail
Crop damage
$1.7 million
Reported by
Social Media
Coordinates
43.600, -95.280

Significant damage was done to crops in a small area south of Interstate 90. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Jackson

When
July 11, 1:06 PM CST to 1:08 PM CST
Where
Jackson County, 6.54 mi SSE of Spafford
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.540, -95.310

Hail, Jackson

When
July 11, 1:15 PM CST to 1:17 PM CST
Where
Jackson County, 8.63 mi W of Petersburg
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.510, -95.100

Hail, Cottonwood

When
July 11, 1:32 PM CST to 1:35 PM CST
Where
Cottonwood County, 2.1 mi ENE of Jeffers
Measured
1 in hail
Reported by
Public
Coordinates
44.060, -95.160

Hail, Cottonwood

When
July 11, 1:42 PM CST to 1:44 PM CST
Where
Cottonwood County, 3.59 mi NNW of Delft
Measured
1.25 in hail
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
44.030, -95.120

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910176, 928222, 910177, 910178, 910185, 910179, 910180, 910181, 910182, 910183, 910184.